Over-the-Counter Drug Abuse
Teens are abusing some over-the-counter (OTC) drugs, such as cough and cold remedies, to get high. Many of these products are widely available and can be purchased at supermarkets, drugstores, and convenience stores. Many OTC drugs that are intended to treat headaches, sinus pressure, or cold/flu symptoms contain the active ingredient dextromethorphan (DXM) and are the ones that teens are using to get high. When taken in high doses, DXM can produce a "high" feeling and can be extremely dangerous in excessive amounts.
Over-the-counter drug abuse also occurs with laxatives, diuretics, emetics, and diet pills, as teens try to achieve an idealized weight.1 Young people may start taking just a few diet pills but then graduate to full addiction and dependence. Ephedrine, caffeine, and phenylpropranolamine are just some of the dangerous and addictive substances found in diet pills. Herbal, sometimes referred to as "natural", weight loss products can be just as dangerous as diet pills. All of these substances act as stimulants to the central nervous system and much like speed, can have serious and potentially fatal side effects.2
Is your teen using OTC drugs to get high?
A recent study found that six percent of 12th graders reported past year abuse of cough or cold medicines to get high.3 That amounts to about one in every 16 high school seniors.
Signs and symptoms of abuse may include:
Impaired judgment, nausea, loss of coordination, headache, vomiting, loss of consciousness, numbness of fingers and toes, abdominal pain, irregular heartbeat, aches, seizures, panic attacks, psychosis, euphoria, cold flashes, dizziness, and diarrhea.4
Addiction, restlessness, insomnia, high-blood pressure, coma, or even death.5
Where do teens get them?
In many parts of the country, teens can easily buy OTC cough and cold remedies at any supermarket, drugstore, or convenience store where these products are sold. They can also get them from home, or order them over the Internet. And even if they do not order OTC drugs online, they can surf the Web to find information and videos on what drugs to try and mix together.
Find out more information about where teens get OTC drugs.
How do teens abuse OTC drugs?
Teens take large doses to get high, sometimes mixing these drugs with prescription drugs, street drugs, or alcohol. Some teens crush pills and snort them for an intensified effect.
Could your teen overdose on OTC drugs?
Yes. The point at which teens may overdose on OTC drugs varies depending on the amount of the drugs they took, over what time period, and if other drugs were mixed. Some OTC drugs are weak and cause minor distress, while others are very strong and can cause more serious problems or even death. If you suspect your teen has overdosed on OTC drugs, take them to the emergency room or call an ambulance immediately for proper care and treatment by a medical doctor.
Other drug and alcohol interactions
Mixing alcohol with certain medications can cause nausea and vomiting, headaches, drowsiness, fainting, and loss of coordination. It can put users at risk for internal bleeding, heart problems, and difficulties in breathing. Alcohol also can decrease the effectiveness of many needed medications or make them totally ineffective.
Some of these medications can be purchased over the counter - at a drugstore or grocery store - without a prescription, including herbal remedies and others you may never have suspected of reacting negatively with alcohol.
Before you or your teen take any prescription or OTC medication, carefully read the label, and/or consult with your family physician or local pharmacist. And never mix medications with alcohol. Parents should set clear rules and consistently enforce those rules against any underage drinking.